Diabetes is a common and serious disease that is caused by the body being unable to control the blood sugar (glucose) level, leading to severe organ damage. For example, blood vessel damage can lead to blindness, renal failure, heart attacks or strokes. Diabetes is divided into Type 1, caused by the destruction of pancreatic β-cells (that produces insulin) leading to insulin deficiency, and Type 2 diabetes, where insulin resistance renders the hormone useless. Thus, diabetes is a disease related to insulin. So what is insulin?
Insulin is a hormone that lowers blood glucose. It has the important function of controlling blood glucose levels after a meal. Therefore, a diabetes patient has high blood glucose, which has a toxic effect.
As type 1 diabetics cannot produce insulin, they require daily insulin injections. Some type 2 patients also need insulin. But this hormone that saves the lives of diabetics also has a deadly dark side.
Too much insulin leads to hypoglycaemia due to its blood glucose lowering properties. This is the opposite of what happens in diabetes, but is even more dangerous. Although there are in-built autonomic defence mechanisms to prevent this from happening, a high level of insulin can overcome this to cause blood glucose to plummet.
A hypoglycaemic patient initially suffers cognitive dysfunction, then sweating and tremors. As blood glucose falls further, the patient begins to convulse, until they fall into a coma and eventually die. This is because the brain heavily relies on glucose for its functions, and a disruption of glucose supply causes it to shut down.
Because blood glucose fluctuates much like blood pressure, it is hard to control. This leads to many diabetics accidentally falling into hypoglycaemia, or even losing their lives. Furthermore, insulin is sometimes used by people to cause hypoglycaemia as a means of suicide.
If you see a person convulsing, check around for any hypodermic needles or bottles of insulin. A diabetic patient would have a medic alert bracelet, and if it is a suicide attempt they would have recently injected themselves with insulin. If you think it is hypoglycaemia, you must immediately treat the patient as severe complications can occur in a very short time. The emergency treatment is quite simple – raise the blood glucose. For example, dissolving a spoon of white sugar in the patient’s mouth or making them drink a sugary drink such as apple juice can cause a spike in blood glucose, causing the symptoms to disappear. If their consciousness does not return, you may need to repeat the process until their blood glucose is high enough.
Knowing even a little about insulin and hypoglycaemia may lead to you saving a person’s life someday.